Wyoming, 2015

Hail and Damaging Winds in Wyoming, July 24, 2015

July 24, 2015 · NWS UNR · 3 events in 1 county or zone

A thunderstorm became severe over central Weston County, producing hail and strong wind gusts in the Newcastle area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe over central Weston County, producing hail and strong wind gusts in the Newcastle area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 24, 4:17 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 24, 4:17 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
517 PM MDT FRI JUL 24 2015

.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 157 PM MDT FRI JUL 24 2015

WATER VAPOR SHOWS FLAT UPPER RIDGE OVER THE NRN PLAINS WITH SW
FLOW EXTENDING FROM THE GREAT BASIN THROUGH THE CNTRL ROCKIES.
SHORT WAVE ENERGY IS NOTED LIFTING OUT OF NRN NV INTO NRN UT/WRN
WY. AT THE SFC...BROAD HIGH COVERS NERN WY/WRN SD/NWRN NEB.

THIS AFTN/TONIGHT...PLENTY OF SUBSIDENCE AND LITTLE IN THE WAY OF
UPPER ENERGY THIS AFTN LEADING TO MOSTLY SUNNY SKIES.
HOWEVER...HIGHER RES MODELS CONTINUE TO SHOW SOME DIURNALLY DRIVEN
ACTIVITY DEVELOPING GENERALLY NORTH/I-90. MLCAPE IS IN THE
500-1000J/KG RANGE AND SHEAR IS SUFFICIENT FOR A STRONGER TO SVR
STORM OR TWO IF ANY THING DEVELOPS. A BETTER CHANCE FOR STORMS
WILL ARRIVE TONIGHT AS AFORMENTIONED WAVE APPROACHES OUR WRN/NRN
ZONES. ADDITIONAL ACTIVITY POSSIBLE OVER SCNTRL SD GIVEN MODEST
THETA-E ADVECTION/LLJ.

SATURDAY...ACTIVITY MAY BE ONGOING IN THE MRNG WITH UPPER WAVE
CROSSING OUR NRN ZONES. SURFACE LOW CROSSING THROUGH WRN SD WILL
AID IN MORE ACTIVITY DEVELOPING DURING THE AFTN...WITH BEST SVR
THREAT IN OUR CNTRL SD ZONES WHERE MLCAPE OF 2000-3000J/KG AND
MODEST SHEAR EXPECTED. HIGH TEMPS EXPECTED TO BE SIMILAR TO TODAY.

.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 157 PM MDT FRI JUL 24 2015

A WEAK WAVE WILL MOVE THROUGH THE SOUTHWEST FLOW
SUNDAY...BRINGING A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS.
UPPER TROUGH IS PROGGED TO DEVELOP ACROSS THE NW PAC COAST
SUNDAY...THEN MOVE ACROSS THE NRN PLAINS/SRN CANADA MONDAY INTO
TUESDAY. WARM AND UNSTABLE AIR WILL ADVECT INTO THE REGION AHEAD OF
THE LOW...WITH TEMPS IN THE 90S AND DEWPOINTS ACROSS THE CNTRL SD
PLAINS IN THE 60S BOTH SUNDAY AND MONDAY. COULD SEE STORMS DEVELOP
ALONG A COOL FRONT SOUTH OF THE SURFACE LOW MONDAY INTO MONDAY
NIGHT...HOWEVER BEST UPPER LEVEL FORCING APPEARS TO BE NORTH OF THE
CWA. COOLER AND DRIER AIR WILL PUSH IN BEHIND THE FRONT AND REMAIN
FOR THE REST OF THE LONG TERM. TEMPS WILL BE NEAR TO SLIGHTLY BELOW
AVERAGE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 515 PM MDT FRI JUL 24 2015

ISOLATED THUNDERSTORMS EXPECTED THROUGH TONIGHT...WITH LCL MVFR
VSBY AND GUSTY WINDS. OTHERWISE VFR CONDITIONS WILL PREVAIL
THROUGH SATURDAY MORNING. SCATTERED THUNDERSTORMS ACROSS THE AREA
SATURDAY AFTERNOON.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JOHNSON
LONG TERM...WARD
AVIATION...7
Hazardous weather outlook, Jul 24, 3:44 AM MST, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
444 AM MDT FRI JUL 24 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
444 AM MDT FRI JUL 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP OVER THE BLACK HILLS THIS
AFTERNOON...AND MAY PRODUCE LARGE HAIL AND STRONG WIND GUSTS.
ADDITIONAL THUNDERSTORMS WILL MOVE ACROSS NORTHWESTERN SOUTH
DAKOTA OVERNIGHT...BUT ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY...MAINLY OVER SOUTH
CENTRAL SOUTH DAKOTA. STORMS CONTINUING LATE SATURDAY NIGHT MAY
ALSO PRODUCE HEAVY RAIN OVER WEST CENTRAL SOUTH DAKOTA.
THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF NEXT WEEK...WITH
SEVERE THUNDERSTORMS POSSIBLE OVER NORTHWESTERN SOUTH DAKOTA
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jul 24, 5:24 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
624 PM MDT FRI JUL 24 2015

WYZ057-058-250100-
WYOMING BLACK HILLS WY-WESTON WY-
624 PM MDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WESTON COUNTY UNTIL 700
PM MDT...

AT 623 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF OSAGE...OR 14 MILES WEST OF NEWCASTLE...MOVING EAST AT
25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEWCASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4368 10466 4385 10473 4404 10426 4373 10417
TIME...MOT...LOC 0023Z 248DEG 23KT 4382 10449

MCKEMY

The radar

The Rapid City radar (KUDX), 136 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Weston

When
July 24, 5:55 PM MST
Where
Weston County, 12.7 mi WSW of Newcastle
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.780, -104.455

Wind gusts were estimated at 60 mph.

Hail, Weston

When
July 24, 6:14 PM MST to 6:19 PM MST
Where
Weston County, Newcastle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.850, -104.220

Thunderstorm Wind, Weston

When
July 24, 6:20 PM MST
Where
Weston County, 3.13 mi ESE of Newcastle
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.825, -104.167

Ten empty coal train cars were derailed by strong wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592179, 592181, 592182.